Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Springfield, MO

May 7, 2002Camden County, Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 6:48 PM CDT for Camden County, Dallas County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 6:48 PM CDT (23:48 UTC)
Expired
May 7, 2002, 7:45 PM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Camden County, MO, Dallas County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 072348
SVRSGF
MOC029-059-080045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DALLAS COUNTY IN SOUTHWEST MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
  MACKS CREEK TO MACKS CREEK...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   MACKS CREEK BY 655 PM CDT.

THE TOWNS OF TUNAS...BRANCH...LEADMINE...CLIMAX SPRINGS AND BARNUMTON
ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE OF THE OZARKS...GET OUT OF THE WATER AND MOVE 
INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3815 9307 3779 9311 3781 9292 3818 9267

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:45 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 7, 3:45 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT TUE MAY 7 2002

FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF
CWA WITH HIGHEST TSRA POTENTIAL.

OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME
SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA.
ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY
SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL
PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE
44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A
MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN
EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE
LAKE OF THE OZARKS WHERE FLOODING IS ONGOING.

CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE
AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS
DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN
THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN
TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF
CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF
SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS
DESTABILIZED THE ATMOSPHERE.

WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS
THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF
TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC
DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP
CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR
TEMPERATURE VARIATIONS THROUGH THE PERIOD.

.SGF...
MO...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ077>083...MOZ089>092...MOZ096>098...MOZ106.

KS...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONE KSZ073.

JLT

In the hours before

Local storm report, May 7, 4:17 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    HIATTVILLE                KS   .75 INCH HAIL
05/07/02   BOURBON                        REPORTED BY PUBLIC.

0350 PM    FT SCOTT ARPT             KS   .75 INCH HAIL
05/07/02   BOURBON                        REPORTED BY PUBLIC.
Local storm report, May 7, 4:27 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    NEVADA                    MO   .75 INCH HAIL
05/07/02   VERNON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0419 PM    NEVADA                    MO   .75 INCH HAIL
05/07/02   VERNON                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 7, 5:43 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    EL DORADO SPGS            MO   .75 INCH HAIL
05/07/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 6:00 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    SCAMMON                   KS   .75 INCH HAIL
05/07/02   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 6:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    JOPLIN                    MO   60 MPH TSTM GUST
05/07/02   JASPER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 7, 6:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARTHAGE                  MO   70 MPH TSTM GUST
05/07/02   JASPER                         REPORTED BY PUBLIC.

0645 PM    CARTHAGE                  MO   .88 INCH HAIL
05/07/02   JASPER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:40 AM CDTSevere Thunderstorm WarningSGFVernon50 min
May 7, 12:52 AM CDTSevere Thunderstorm WarningSGFSt. Clair53 min
May 7, 1:04 AM CDTSevere Thunderstorm WarningSGFBenton56 min
May 7, 1:16 AM CDTSevere Thunderstorm WarningSGFMorgan59 min
May 7, 1:43 AM CDTSevere Thunderstorm WarningSGFCamden, Cedar, Hickory, St. Clair62 min
May 7, 1:52 AM CDTSevere Thunderstorm WarningSGFPolk53 min
May 7, 1:58 AM CDTSevere Thunderstorm WarningSGFMiller47 min
May 7, 2:08 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede52 min
May 7, 2:25 AM CDTSevere Thunderstorm WarningSGFMaries65 min
May 7, 2:29 AM CDTSevere Thunderstorm WarningSGFPulaski61 min
May 7, 2:56 AM CDTSevere Thunderstorm WarningSGFPhelps49 min
May 7, 3:01 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede44 min
May 7, 5:31 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
May 7, 8:45 AM CDTSevere Thunderstorm WarningSGFVernon60 min
May 7, 9:05 AM CDTSevere Thunderstorm WarningSGFMiller55 min
May 7, 9:17 AM CDTFlash Flood WarningSGFBenton, St. Clair6 hr
May 7, 9:30 AM CDTSevere Thunderstorm WarningSGFSt. Clair60 min
May 7, 10:11 AM CDTSevere Thunderstorm WarningSGFBarton, Dade49 min
May 7, 10:38 AM CDTFlash Flood WarningSGFVernon6 hr
May 7, 11:00 AM CDTSevere Thunderstorm WarningSGFDade30 min
May 7, 12:22 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster23 min
May 7, 12:46 PM CDTSevere Thunderstorm WarningSGFWebster, Wright44 min
May 7, 1:02 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster43 min
May 7, 1:33 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon42 min
May 7, 1:53 PM CDTFlash Flood WarningSGFTexas, Wright6 hr
May 7, 4:01 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
May 7, 4:52 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair53 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningSGFCedar46 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningSGFHickory66 min
May 7, 6:13 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.